North Carolina, 2009Heavy Rain in North Carolina, August 16, 2009
August 16, 2009 · NWS ILM · 1 event in 1 county or zone
Localized heavy rain was reported in northeast Brunswick County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized heavy rain was reported in northeast Brunswick County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 16, 2:32 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 16, 2:32 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
332 PM EDT SUN AUG 16 2009
.SYNOPSIS...
HIGH PRESSURE WILL EXTEND ACROSS THE AREA FROM THE ATLANTIC THROUGH
FRIDAY. A COLD FRONT WILL AFFECT THE AREA SATURDAY AND SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...THE ATMOSPHERE AS A WHOLE HAS VERY LITTLE
MOVEMENT OVER THE CAROLINAS TODAY. SURFACE WINDS ARE LIGHT AND
VARIABLE AWAY FROM THE SEABREEZE...AND EVEN IT ONLY HAS GENERATED
WIND SPEEDS OF 8-10 MPH. CONVECTION HAS BEEN VERY ISOLATED IN NATURE
BUT STILL HAS A COUPLE MORE HOURS TO POSSIBLY DEVELOP BEFORE LOSS OF
HEATING. INSTABILITY IS MODERATE WITH CAPE IN THE 500-1000 J/KG
RANGE AND LIFTED INDICES -2 TO -3.
A PLUME OF MID-LEVEL MOISTURE STREAMING NORTHWARD FROM TROPICAL
STORM CLAUDETTE IN THE NORTHEASTERN GULF OF MEXICO IS SHOWN BY THE
MODELS TO CONTINUE OVERNIGHT...PERHAPS DRIFTING A LITTLE MORE TO THE
NORTH BY MONDAY MORNING. 500 MB TEMPERATURES SHOULD FALL ANOTHER
DEGREE OR TWO OVERNIGHT BUT WITHOUT ANY EASILY IDENTIFIABLE TRIGGER
CONVECTION SHOULD REMAIN QUITE ISOLATED. AFTER 8 PM WE WILL ONLY
INCLUDE A SLIGHT CHANCE FOR SHOWERS/STORMS FROM THE PEE DEE REGION
INTO LUMBERTON AND ELIZABETHTOWN...CLOSEST TO THE DENSER MOISTURE
STREAM AND COOLER MID-LEVEL TEMPERATURES.
DEPENDING ON WHAT SKY COVER DOES TONIGHT LOWS COULD VARY SEVERAL
DEGREES OR SO WITHIN THE SAME COUNTY. FOR NOW IT APPEARS ENOUGH
CLOUDS WILL HOLD AROUND FOR LOWS TO REACH 68-70 INLAND AND 70-72 AT
THE COAST. THESE PROJECTED TEMPERATURES ARE AT/BELOW CURRENT
DEWPOINTS AND WE COULD HAVE SOME POCKETS OF DENSE FOG AND LOW
STRATUS CLOUDS AROUND COME DAYBREAK.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...MID LEVEL HIGH PRESSURE WILL REMAIN ANCHORED
JUST TO THE SOUTH OF THE AREA THROUGH THE PERIOD WITH A VERY WEAK
PRESSURE PATTERN AT THE SURFACE. ON MONDAY...A PASSING H5 TROUGH MAY
AID IN THE DEVELOPMENT OF ISOLATED TO SCATTERED STORMS. BY
TUESDAY...THIS WAVE IS NORTHEAST OF THE AREA AND FOCUS FOR ISOLATED
STORMS WILL BE THE SEA BREEZE AND PIEDMONT TROUGH. MAX TEMPERATURES
WILL BE AT OR ABOVE NORMAL BOTH DAYS WITH HIGHS IN THE UPPER 80S TO
LOW 90S MONDAY WITH MORE LOW TO MID 90S EXPECTED TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...UPPER PATTERN OVER THE EASTERN US WILL SHIFT
FROM RIDGING TO LONG WAVE TROFFING BY NEXT WEEKEND. COLD FRONT DROPS
INTO THE CAROLINAS FROM THE NORTHWEST FRI NIGHT INTO SAT AND REACHES
THE AREA SUN. FORECAST SOUNDINGS SHOW MID LEVEL CAPPING ON SAT
DESPITE THE UPPER TROF MOVING IN. THIS COULD BE A RESULT OF
SUBSIDENCE FROM TS BILL AS IT PASSES WELL OFF THE EAST COAST. GIVEN
THE AMOUNT OF UNCERTAINTY WITH RESPECT TO THE STORM WILL HOLD ONTO
CHANCE POPS AHEAD AND ALONG THE COLD FRONT NEXT WEEKEND...THOUGH
SOUNDINGS SUGGEST SAT WILL BE DRIER AND WARMER. HIGHS START OUT
SLIGHTLY ABOVE CLIMO BUT TRANSITION TO NEAR CLIMO READINGS BY THE
WEEKEND. LOW TEMPERATURES WILL REMAIN 3 TO 5 DEGREES ABOVE CLIMO
THROUGH THE PERIOD.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING WITH A MID CLOUD
CEILING IN AND OUT TODAY. MODELS INDICATE ONLY ISOLATED ACTIVITY
ALONG THE SEA BREEZE AND INLAND ALONG A CHANNEL OF RICH MOISTURE
EXTENDING FROM LUMBERTON THROUGH BENNETTSVILLE AND DARLINGTON. LIGHT
LIGHT SURFACE WINDS THIS AFTERNOON WILL BECOME CALM TONIGHT. WITH
PLENTY OF BREAKS IN THE CLOUDS ANOTHER ROUND OF LIGHT
FOG...POTENTIALLY IFR WITH SOME LOW STRATUS DEVELOPING INLAND.
GROUND TEMPERATURES MAY HINDER FOG FORMATION. LIGHT MAINLY NORTHEAST
FLOW FOR MONDAY.
EXTENDED OUTLOOK THROUGH THURSDAY...ISOLATED THUNDERSTORMS POSSIBLE
THROUGH THE PERIOD. EARLY MORNING IFR/LIFR FOG/STRATUS POSSIBLE
THROUGH TUESDAY MORNING.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...VERY LIGHT SYNOPTIC FLOW TONIGHT MEANS DIURNAL
EFFECTS WILL DOMINATE THE LOW LEVEL WIND FIELDS. ONSHORE WINDS 5-10
KNOTS CURRENTLY WILL BECOME VARIABLE AFTER SUNSET...THEN COULD
BECOME OFFSHORE LATE TONIGHT WITH A LANDBREEZE HELPED BY FLOW AROUND
WEAK LOW PRESSURE WELL OFF THE MID-ATLANTIC COAST. THE BIG STORY IS
WIND SPEEDS SHOULD REMAIN BELOW 10 KNOTS. SEAS AVERAGE AROUND 2 FT
CURRENTLY THIS IS MAINLY DUE TO A 9-SECOND SOUTHEAST SWELL RATHER
THAN LOCAL WIND EFFECTS. THE SWELL COULD BUILD AS HIGH AS 3 FT OUT
NEAR 20 MILES FROM SHORE AT SOME POINTS OVERNIGHT.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...WITH A VERY WEAK PRESSURE PATTERN EXPECTED TO
CONTINUE...LOOK FOR WINDS AT OR BELOW 10 KNOTS WITH A VARIABLE
DIRECTION...ALTHOUGH SOUTH TO SOUTHEAST WILL BE THE PRIMARY
DIRECTION DUE TO THE SEA BREEZE CIRCULATION DURING THE DAY. SEAS
WILL GENERALLY RUN 2FT OR SO THROUGH THE PERIOD.
LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...SOUTHERLY FLOW WILL REMAIN LIGHT...ONLY ENHANCED
BY LOCAL SEA BREEZE AND PIEDMONT TROF EACH AFTERNOON. SPEEDS WILL
NOT EXCEED 15 KT THROUGH THE PERIOD...THOUGH GUSTS NEAR SHORE WILL
BE CLOSER TO 20 KT IN THE AFTERNOON. LONG PERIOD SWELLS FROM TS BILL
ARE STILL PROGGED TO ARRIVE THU WITH LATEST WWIII FORECASTING SEAS
APPROACHING 5 FT BY THE END OF THE PERIOD. STILL A LOT OF
UNCERTAINTY IN THE TRACK AND STRENGTH OF THE STORM SO NOT GETTING TO
DETAILED WITH THE FORECAST YET.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...XXXI
NEAR TERM...TRA
SHORT TERM...XXXI
LONG TERM...III
AVIATION...43/TRA
Hazardous weather outlook, Aug 16, 2:59 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT SUN AUG 16 2009
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-172000-
ROBESON-BLADEN-COLUMBUS-BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
359 PM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-101-172000-
PENDER-NEW HANOVER-
359 PM EDT SUN AUG 16 2009
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-172000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
359 PM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Aug 16, 5:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
621 PM EDT SUN AUG 16 2009
NCZ100-101-162315-
NEW HANOVER-BRUNSWICK-
621 PM EDT SUN AUG 16 2009
...THUNDERSTORMS WERE PRODUCING HEAVY RAINS FROM WILMINGTON TO TOWN
CREEK...
AT 619 PM EDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN AND DEADLY
LIGHTNING...ALONG A LINE FROM WILMINGTON TO TOWN CREEK...MOVING
SOUTH AT 10 MPH.
THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OF UP TO TWO INCHES.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AND
POOR DRAINAGE AREAS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...LONG
BEACH...MASONBORO...MYRTLE GROVE...OAK ISLAND...OGDEN...SEAGATE...
SILVER LAKE...SMITH CREEK...WILMINGTON...WINDEMERE AND WRIGHTSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
RJD
Heavy Rain, Brunswick
- When
- August 16, 5:30 PM EST to 6:30 PM EST
- Where
- Brunswick County, 2 mi SSE of Leland
- Reported by
- NWS Employee
- Coordinates
- 34.223, -78.037
Several roads in the community of Brunswick Forest were flooded. One road had up to two feet of standing water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194925.